Nebraska, 2012

High Wind in Nebraska, October 18, 2012

October 18, 2012 · NWS GLD · 3 events in 3 counties and zones

An intense low pressure system moved across the Central Plains states producing wind gusts of 50 to 65 mph from mid-morning through much of the afternoon. Blowing dirt reduced visibility locally to less than 1/4 mile at times.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

An intense low pressure system moved across the Central Plains states producing wind gusts of 50 to 65 mph from mid-morning through much of the afternoon. Blowing dirt reduced visibility locally to less than 1/4 mile at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Oct 18, 5:27 AM CST, 3 hours 33 minutes earlier.

Area forecast discussion, Oct 18, 5:27 AM CST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
527 AM MDT THU OCT 18 2012

.SHORT TERM...(TODAY THROUGH SATURDAY NIGHT)
ISSUED AT 318 AM MDT THU OCT 18 2012

A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON WITH A HIGH WIND
WARNING AND WIND ADVISORY IN EFFECT THROUGH THE DAY.

PRIMARY SHORT TERM CONCERNS ARE THE DRY AND WINDY CONDITIONS
EXPECTED TODAY. HAVE KEPT THE HIGHLIGHTS INTACT AS THEY LOOK TO BE
ON TRACK WITH VERY FEW OVERALL CHANGES THROUGH THE SHORT TERM.
TIGHTEST SURFACE PRESSURE GRADIENT WILL BE OVER THE NORTHEAST
PORTION OF THE FORECAST AREA AROUND MID DAY...SO HAVE TIMED THE
STRONGEST WINDS TO ALSO OCCUR AROUND MID DAY AND SLACKEN SLIGHTLY
THROUGH THE AFTERNOON WITH THE REAL DECREASE IN WIND SPEED TO
OCCUR AFTER SUNSET THIS EVENING. VERY DRY CONDITIONS ARE EXPECTED
WITH RH VALUES BELOW 15 PERCENT THIS AFTERNOON...LEADING TO
CRITICAL FIRE WEATHER DANGER WHEN COMBINED WITH THE STRONG WINDS
ALSO EXPECTED THIS AFTERNOON.

THE NORTHWEST FLOW OVER THE REGION BECOMES MORE WESTERLY AS AN
UPPER RIDGE MOVES OVER THE ROCKIES AND HIGH PLAINS REGION ONCE THE
TIGHTLY WOUND UP LOW MOVES OVER THE MISSISSIPPI VALLEY REGION ON
FRIDAY. WITH HIGH PRESSURE ALOFT AND AT THE SURFACE...EXPECT CLEAR
SKIES WITH TEMPERATURES WARMING ABOUT 10 DEGREES MORE ON FRIDAY
THAN THEY WILL BE TODAY.

HAVE ADJUSTED TEMPERATURES SLIGHTLY INTO THE WEEKEND AS THERE IS
SOME VARIATION IN SOLUTIONS AS TO HOW DEEP THE LEE SURFACE TROUGH
WILL BECOME ALONG WITH ITS POSITION AND RESULTING WIND DIRECTION
AND SPEED OVER THE CENTRAL HIGH PLAINS REGION. THE MODEL TREND HAS
BEEN TO WARM TEMPERATURES...ANOTHER 10 DEGREES INCREASE FROM
FRIDAY TO SATURDAY...SO HAVE REFLECTED THAT TREND IN THE FORECAST.

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 318 AM MDT THU OCT 18 2012

EARLY NEXT WEEK WILL BE DRY AS A LONGWAVE TROUGH DEEPENS OFF THE
COAST OF THE PACIFIC NORTHWEST KEEPING THE HIGH PLAINS IN A
WEST-SOUTHWEST FLOW ALOFT. AS TS PAUL DISSIPATES THIS WEEKEND ITS
REMNANTS WILL BE PICKED UP IN THE FLOW...REACHING PARTS OF KANSAS BY
MONDAY AFTERNOON. THIS MAY BRING A FEW SHOWERS OR STORMS TO PARTS OF
CENTRAL KANSAS...BUT CURRENTLY THIS SHORTWAVE TROUGH LOOKS TO HAVE
LITTLE EFFECT ON THE WEATHER WITHIN OUR CWA. HOWEVER....DO BELIEVE
THERE IS STILL UNCERTAINTY IN THE ULTIMATE TRACK OF THIS DISTURBANCE
ACROSS THE CENTRAL PLAINS AS THERE IS STILL MARKED DISAGREEMENT OF
THE INTENSITY OF THE LONGWAVE TROUGH OVER THE PACIFIC NORTHWEST...SO
HAVE SLIGHTLY BELOW AVERAGE CONFIDENCE IN THIS TIME FRAME. LATE IN
THE WEEK WE MAY SEE A FEW SHORTWAVE TROUGHS ACROSS THE HIGH PLAINS
IF THE FLOW BECOMES ZONAL AS THE ECMWF HAS SUGGESTED...BUT WITH THE
GFS AND GEM STUBBORN TO WEAKEN THE TROUGH OVER THE PACIFIC
WEST...KEPT POPS SILENT THROUGH MID-WEEK. TEMPERATURES OVER THE
PERIOD WILL BE MILD TO NEAR NORMAL...WITH HIGHS IN THE UPPER 60S TO
LOW 70S AND LOWS IN THE MID 40S OVER THE PERIOD.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 524 AM MDT THU OCT 18 2012

VFR CONDITIONS WILL PERSIST THROUGH THE TAF PERIOD AT BOTH MCK AND
GLD. WINDS TODAY WILL BE SIMILAR TO YESTERDAY WITH WINDS OUT OF NORTHWEST...GUSTS
UP TO 48KTS AT GLD AND UP TO 55KTS AT MCK. WINDS WILL DECREASE
THIS EVENING WITH GUSTS UP TO 25KTS POSSIBLE OVERNIGHT AT MCK. EXPECT
A FEW MID LEVEL CLOUDS AT MCK THIS AFTERNOON...BUT OTHERWISE SKIES
WILL BE SUNNY TODAY AND CLEAR TONIGHT.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WARNING UNTIL 7 PM CDT THIS EVENING FOR KSZ002>004-015-
     016.

     RED FLAG WARNING FROM NOON MDT /1 PM CDT/ TODAY TO 6 PM MDT /7
     PM CDT/ THIS EVENING FOR KSZ001>004-013>016-027>029-041-042.

     WIND ADVISORY UNTIL 6 PM MDT /7 PM CDT/ THIS EVENING FOR KSZ001-
     013-014-027>029-041-042.

CO...RED FLAG WARNING FROM NOON TODAY TO 6 PM MDT THIS EVENING FOR
     COZ252>254.

     WIND ADVISORY UNTIL 6 PM MDT THIS EVENING FOR COZ090>092.

NE...HIGH WIND WARNING UNTIL 6 PM MDT /7 PM CDT/ THIS EVENING FOR
     NEZ079>081.

     RED FLAG WARNING FROM NOON MDT /1 PM CDT/ TODAY TO 6 PM MDT /7
     PM CDT/ THIS EVENING FOR NEZ079>081.

&&

SHORT TERM...LOCKHART
LONG TERM...JJM
AVIATION...JJM/LOCKHART
Hazardous weather outlook, Oct 18, 3:55 AM CST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
355 AM MDT THU OCT 18 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
355 AM MDT THU OCT 18 2012 /455 AM CDT THU OCT 18 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

DRY AND VERY WINDY CONDITIONS ARE EXPECTED TODAY. NORTHWEST WINDS
OF 25 TO 45 MPH WITH GUSTS TO 60 MPH ARE POSSIBLE. THE STRONGEST
WINDS WILL OCCUR EAST OF A LINE FROM BENKELMAN NEBRASKA TO HOXIE
KANSAS AROUND MID DAY. CRITICAL FIRE WEATHER CONDITIONS ARE ALSO
EXPECTED THIS AFTERNOON ACROSS THE ENTIRE CENTRAL HIGH PLAINS
REGION DUE TO THE STRONG GUSTY WINDS AND VERY DRY CONDITIONS WITH
RELATIVE HUMIDITY VALUES AROUND 15 PERCENT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Hitchcock

When
October 18, 9:00 AM CST to 1:00 PM CST
Where
Hitchcock forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.176, -101.042 (the zone’s center; the record gives no point)

Several wind gusts of 55 to 60 mph were reported from a mesonet site in Trenton.

High Wind, Red Willow

When
October 18, 9:00 AM CST to 1:00 PM CST
Where
Red Willow forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

Several wind gusts of 55 to 65 mph were reported from the ASOS site in McCook.

High Wind, Dundy

When
October 18, 10:00 AM MST to 2:00 PM MST
Where
Dundy forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
40.176, -101.688 (the zone’s center; the record gives no point)

Wind gusts are estimated to have reached 60 mph based on reports from mesonet sites in surrounding counties.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413590, 413593, 413588.